Indian Journal of PsychiatryIndian Journal of Psychiatry
Home | About us | Current Issue | Archives | Ahead of Print | Submission | Instructions | Subscribe | Advertise | Contact | Login 
    Users online: 2037 Small font sizeDefault font sizeIncrease font size Print this article Email this article Bookmark this page
 


 

 
     
    Advanced search
 

 
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Email Alert *
    Add to My List *
* Registration required (free)  


    References

 Article Access Statistics
    Viewed1750    
    Printed8    
    Emailed0    
    PDF Downloaded92    
    Comments [Add]    

Recommend this journal

 


 
 Table of Contents    
LETTERS TO EDITOR  
Year : 2021  |  Volume : 63  |  Issue : 3  |  Page : 306-307
Tardive laryngeal dystonia with risperidone – A case report


Department of Psychiatry Unit 1, Christian Medical College, Vellore, Tamil Nadu, India

Click here for correspondence address and email

Date of Submission13-Apr-2020
Date of Decision18-Aug-2020
Date of Acceptance23-Oct-2020
Date of Web Publication17-Jun-2021
 

How to cite this article:
Jiwanmall SA, Gopalakrishnan R, Kuruvilla A. Tardive laryngeal dystonia with risperidone – A case report. Indian J Psychiatry 2021;63:306-7

How to cite this URL:
Jiwanmall SA, Gopalakrishnan R, Kuruvilla A. Tardive laryngeal dystonia with risperidone – A case report. Indian J Psychiatry [serial online] 2021 [cited 2021 Sep 25];63:306-7. Available from: https://www.indianjpsychiatry.org/text.asp?2021/63/3/306/318718




Sir,

Laryngeal dystonia (LD) is a functionally specific disorder of the afferent-efferent motor coordination system producing action-induced muscle contraction. Respiratory dystonia is a rare form of LD, which can result in respiratory distress. It characteristically disappears with sleep and does not alter the patient's voice during speech. A paradoxical vocal fold movement during inspiration with early adduction preventing air intake at the end of inspiration is the considered pathology.[1]

Tardive dystonia (TDt) is estimated to occur in 1%–4.0% of patients on dopamine receptor-blocking agents.[2] Frequent among patients on conventional neuroleptics, they are increasingly being reported with second-generation antipsychotic agents as well. This report describes a case of tardive respiratory dystonia in a young male with schizophrenia while on risperidone.

A 20-year-old single male with no family history of neuropsychiatric illness presented with 4 years of schizophrenia characterized by social and occupational dysfunction, persecutory and referential delusions, and auditory hallucinations. Routine tests were normal. Positive symptoms were remitted with risperidone (6 mg/day), while some negative and cognitive symptoms remained. Trihexyphenidyl (2 mg/day) was commenced when extra-pyramidal symptoms developed.

Nine months later, the patient reported with blepharospasm and episodic feelings of suffocation.

These lasted several minutes during which he felt choked and unable to breathe, they remitted spontaneously, were absent during sleep, and did not affect speech. There were no specific precipitating factors for these episodes. They had been progressively increasing in frequency and duration, and he did not report any change in voice.

Mental status examination did not reveal delusions or hallucinations. Physical examination did not reveal focal neurological deficits. In view of respiratory distress, the patient was referred for an urgent ear, nose, and throat (ENT) evaluation. Examination excluded inflammatory, neoplastic, and traumatic changes in the larynx and vocal cords. Stroboscopy revealed intermittent LD during vocalization. Neurological evaluation for secondary causes for dystonia including a work-up for Wilson's disease and magnetic resonance imaging brain were unremarkable. A diagnosis of tardive LD – respiratory type and tardive blepharospasm was made.

Quetiapine was commenced and gradually increased to 600 mg/day. Risperidone was discontinued. Trihexyphenidyl was increased to 6 mg/day, and clonazepam was added (0.75 mg/day). With these changes, the episodes of suffocation and blepharospasm resolved within 2 weeks. There was no re-emergence of psychotic symptoms.

Tardive LD is a rare but life-threatening complication of antipsychotic medications.[3],[4] The unusual presentation could result in a misdiagnosis of an anxiety attack. Early ENT evaluation helped establish the diagnosis in this patient. Criteria to diagnose antipsychotic-induced TDt include exposure to more than 3 months of the drug, exclusion of secondary causes of dystonia, and negative family history for dystonia.[5] Risk factors for TD in this patient were the long duration of illness, prominent negative symptoms, early development of extrapyramidal side effects, and concomitant use of anticholinergics. Remedial measures include the addition of benzodiazepines, an increase in the dose of anticholinergics, and a change of antipsychotic medication. Clinician awareness regarding this unusual side effect will help in early detection and better patient outcomes.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
   References Top

1.
De Biase NG, Pontes PA, Santos VJ, Vieira VP, Zambonato P, Yazaki RK. The difficult management of patients with respiratory segmental dystonia. Braz J Otorhinolaryngol 2007;73:278-83.  Back to cited text no. 1
    
2.
Adityanjee, Aderibigbe YA, Jampala VC, Mathews T. The current status of tardive dystonia. Biol Psychiatry 1999;45:715-30.  Back to cited text no. 2
    
3.
Tsai CS, Lee Y, Chang YY, Lin PY. Ziprasidone-induced tardive laryngeal dystonia: a case report. Gen Hosp Psychiatry 2008;30:277-9.  Back to cited text no. 3
    
4.
Matsuda N, Hashimoto N, Kusumi I, Ito K, Koyama T. Tardive laryngeal dystonia associated with aripiprazole monotherapy. J Clin Psychopharmacol 2012;32:297-8.  Back to cited text no. 4
    
5.
Burke RE, Fahn S, Jankovic J, Marsden CD, Lang AE, Gollomp S, et al. Tardive dystonia: late-onset and persistent dystonia caused by antipsychotic drugs. Neurology 1982;32:1335-46.  Back to cited text no. 5
    

Top
Correspondence Address:
Stephen Amarjeet Jiwanmall
Department of Psychiatry Unit 1, Christian Medical College, Vellore, Tamil Nadu
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/psychiatry.IndianJPsychiatry_340_20

Rights and Permissions




 

Top